Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 94, NWS Melbourne, FL

July 27, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 27, 1998, 5:14 PM EDT for Martin County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 5:14 PM EDT (21:14 UTC)
Expired
Jul 27, 1998, 6:15 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS01 KMLB 272114 RRA
SVRMLB
FLC085-272215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 615 PM EDT

* AT 510 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF INDIANTOWN NEAR ROUTE 714 AND
  I-95.  MOVEMENT WAS DRIFTING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    I-95 SOUTH OF THE ST LUCIE COUNTY BORDER THROUGH 545
  PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT MON JUL 27 1998

CURRENTLY...SEA BREEZE JUST PUSHING ONTO THE MAINLAND SOUTH OF CAPE
CANAVERAL BUT FIGHTING AGAINST SOUTHWEST GRADIENT.  CUMULUS FIELD
NICELY DEPICTING SURFACE RIDGE AXIS VICINITY OF LAKE OKEECHOBEE.
CLOUDS STARTING TO BUILD IN SLIGHTLY CONFLUENT FLOW ACROSS NORTHERN
SECTIONS.  RADAR ACTUALLY SHOWING THE FIRST SMOKE PLUME IN SOME TIME.

DISCUSSION...WITH ACTIVITY LATE IN FORMING...EXPECT THAT THERE WILL
BE A CHANCE FOR EVENING STORMS ACROSS ALL OF OUR COUNTIES AS BOUNDARY
INTERACTIONS WORK ON INSTABILITY UNTIL SHORTLY PAST SUNSET.

LOW LEVEL RIDGE AXIS SHOULD MOVE LITTLE SO EXPECT THAT LOW TO MID 90S
WILL BE THE RULE FOR THE NEXT FEW DAYS.  THE REAL SUPPRESSED AIR MASS
ASSOCIATED WITH NEXT TUTT CELL SHOULD REMAIN SOUTH OF THE AREA.
EXPECT THAT THERE COULD BE SOME DECREASE IN PRECIPITABLE WATER...BUT
IT DOES NOT LOOK ENOUGH TO COMPLETELY SHUT DOWN DEEP CONVECTION LIKE
WITH LAST SYSTEM.  TEMPS ALOFT NOT PROGGED TO WARM APPRECIABLY EITHER
SO SCATTERED LATE AFTERNOON/EARLY EVENING STORMS ARE EXPECTED OVER
EAST CENTRAL FLORIDA...WITH A LITTLE HIGHER CHANCES IN THE NORTH EACH
DAY.

LASCODY

In the hours before

Special weather statement, Jul 27, 11:15 AM EDT, 5 hours 59 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-272030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT MON JUL 27 1998

A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ATLANTIC ACROSS SOUTH
CENTRAL FLORIDA WILL CHANGE LITTLE THROUGH TUESDAY.  MOISTURE IN
THE ATMOSPHERE IS AT SEASONAL LEVELS...AND THIS WILL ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE FRONT ALONG THE IMMEDIATE COAST OF EAST CENTRAL FLORIDA BY
EARLY AFTERNOON.  THE SEABREEZE WILL MOVE INLAND SLOWER THAN THE PAST
FEW DAYS WHICH SHOULD ALLOW FOR A LITTLE MORE COVERAGE OF RAINFALL
NEAR THE COASTAL AREAS.  A FEW SHOWERS AND STORMS ARE ALSO EXPECTED
TO FORM OVER INTERIOR SECTIONS AS THE AFTERNOON PROGRESSES.  THERE IS
A POSSIBILITY THAT A BOUNDARY WILL PROPAGATE INLAND FROM THE WEST
COAST AND INTERACT WITH THE EAST COAST SEA BREEZE BY EARLY EVENING.
THIS WOULD MAXIMIZE STORM INTENSITY AND RESULT IN FREQUENT TO
EXCESSIVE LIGHTNING AND WIND GUSTS OVER 40 MPH. IT APPEARS THAT THE
LIKELY PLACE FOR THIS TO OCCUR WOULD BE FROM INTERIOR VOLUSIA TOWARDS
EASTERN METRO ORLANDO THEN TO ALONG THE KISSIMMEE RIVER.

PERSONS WITH OUTDOOR ACTIVITIES... ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING...SHOULD MOVE INSIDE A STURDY STRUCTURE
AT THE FIRST SIGN OF APPROACHING LIGHTNING STORMS.  STORM MOVEMENT IS
EXPECTED TO BE SLOWLY NORTH TO NORTHEAST.

MARINE INTERESTS...A FEW LIGHTNING STORMS ARE POSSIBLE NEAR THE INTRA
COASTAL WATERWAYS BUT FEW ARE EXPECTED TO PUSH OFFSHORE INTO THE
ATLANTIC.

LASCODY
Special weather statement, Jul 27, 11:15 AM EDT, 5 hours 59 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-272030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT MON JUL 27 1998

A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ATLANTIC ACROSS SOUTH
CENTRAL FLORIDA WILL CHANGE LITTLE THROUGH TUESDAY.  MOISTURE IN
THE ATMOSPHERE IS AT SEASONAL LEVELS...AND THIS WILL ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE FRONT ALONG THE IMMEDIATE COAST OF EAST CENTRAL FLORIDA BY
EARLY AFTERNOON.  THE SEABREEZE WILL MOVE INLAND SLOWER THAN THE PAST
FEW DAYS WHICH SHOULD ALLOW FOR A LITTLE MORE COVERAGE OF RAINFALL
NEAR THE COASTAL AREAS.  A FEW SHOWERS AND STORMS ARE ALSO EXPECTED
TO FORM OVER INTERIOR SECTIONS AS THE AFTERNOON PROGRESSES.  THERE IS
A POSSIBILITY THAT A BOUNDARY WILL PROPAGATE INLAND FROM THE WEST
COAST AND INTERACT WITH THE EAST COAST SEA BREEZE BY EARLY EVENING.
THIS WOULD MAXIMIZE STORM INTENSITY AND RESULT IN FREQUENT TO
EXCESSIVE LIGHTNING AND WIND GUSTS OVER 40 MPH. IT APPEARS THAT THE
LIKELY PLACE FOR THIS TO OCCUR WOULD BE FROM INTERIOR VOLUSIA TOWARDS
EASTERN METRO ORLANDO THEN TO ALONG THE KISSIMMEE RIVER.

PERSONS WITH OUTDOOR ACTIVITIES... ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING...SHOULD MOVE INSIDE A STURDY STRUCTURE
AT THE FIRST SIGN OF APPROACHING LIGHTNING STORMS.  STORM MOVEMENT IS
EXPECTED TO BE SLOWLY NORTH TO NORTHEAST.

MARINE INTERESTS...A FEW LIGHTNING STORMS ARE POSSIBLE NEAR THE INTRA
COASTAL WATERWAYS BUT FEW ARE EXPECTED TO PUSH OFFSHORE INTO THE
ATLANTIC.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.